Parkinson’s disease treatment can cause rare adverse event

September 1, 2013

Dermatological side effects can occur with treatments for non-dermatological conditions, and consultation with a dermatologist may be a wise step in such cases.

 

QUICK READ: Rare side effects that are dermatological in nature can occur as a result of treatments for conditions that are not dermatological, such as Parkinson’s disease.

 

Toronto - Dermatological side effects can occur with treatments for non-dermatological conditions, and consultation with a dermatologist may be a wise step in such cases.

For example, a case report on a treatment for Parkinson’s disease produced the side effect of nail dyschromia, necessitating cessation of treatment for the discoloration to resolve.

Published this year in Neurology, the case report, which was originally presented at the 15th International Congress of Parkinson’s Disease and Movement Disorders in Toronto, highlights the impact that patch therapy with rotigotine, a nonergot dopamine agonist, produced, according to an expert.

“The drug brought significant motor improvement,” says Helio Teive, M.D., Ph.D., a neurologist and assistant professor of neurology, Federal University of Parana, coordinator of the movement disorders in Parana, Brazil, who treated the patient. “Unfortunately, this side effect is produced. I had never seen such a problem in any of my patients (with Parkinson’s disease).”

The 80-year-old patient, who had a 15-year history of Parkinson’s disease, had been taking levodopa therapy for his condition, but he began to experience complications such as the wearing-off phenomenon and peak-dose dyskinesias, Dr. Teive says.

The patient had no other medical conditions and was switched to transdermal rotigotine therapy, known by the brand name Neupro (rotigotine transdermal system, UCB). One of the perceived advantages of the therapy is that it provides continuous delivery of medication over a 24-hour period. The patch therapy is also indicated for the treatment of moderate-to-severe restless legs syndrome.

The patient was switched to a 2 mg patch rotigotine, which was titrated to 6 mg daily. Nail dyschromia in fingernails on both hands, which featured green discoloration, appeared within days of the treatment regimen. There was no accompanying pain or discomfort associated with the dyschromia. Rotigotine therapy was halted, and the nail dyschromia disappeared after two months, according to Dr. Teive.

The product monograph notes that Neupro can cause skin reactions at the site where the therapy is applied. The most common side effects reported in patients taking the therapy for Parkinson’s disease include application site reactions, nausea, vomiting, sleepiness, dizziness, loss of appetite, increased sweating, difficulty sleeping, and leg swelling.

The treatment regimen was switched again, and the patient is currently being managed with high doses of levodopa, associated to entacapone, a drug that inhibits the enzyme catechol-O-methyl transferase (COMT). This particular COMT inhibitor is recognized as not posing liver toxicity and acting peripherally but not centrally in the nervous system, Dr. Teive notes.

“We don’t know the mechanism by which rotigotine produced this side effect,” Dr. Teive says. “In this case, the patient was examined by a dermatologist and had no other problems. The patient is now doing well.”

Dr. Teive recommends that a patient’s skin and nails be checked regularly if the patient is exposed to rotigotine. There is a concern that such a side effect would negatively affect compliance to Parkinson’s disease therapy, Dr. Teive adds.

Nail disorders can be induced with the use of other drugs, including chemotherapies to treat cancers, psoralens, retinoids, tetracyclines, and anti-malarial therapies. Nail disorders can be strictly cosmetic, but they can also be painful and impair patients in performing manual activities.

Other dermatological toxicities have been detected in patients with Parkinson’s disease. There has been growing epidemiologic and clinical evidence of the link between melanoma and Parkinson’s disease with findings from Neurology showing men with Parkinson's disease were twice as likely to develop melanoma while women with Parkinson's disease were 1.5 times as likely to develop it. (Liu R, Gao X, Lu Y, Chen H. Neurology. 2011;76(23):2002-2009).

This link has created heightened awareness amongst some neurologists to send their patients with Parkinson’s disease to dermatologists for annual skin examinations.

But a more recent investigation, in which researchers were looking for shared genetic risk factors between the two diseases, showed no association between Parkinson disease genome-wide association studies single-nucleotide polymorphisms and melanoma risk (Meng S, Song F, Chen H, et al. Cancer Epidemiol Biomarkers Prev. 2012;21(1):243-245).

Disclosures: Dr. Teive reports no relevant financial interests.